Tennessee, 2004

Flash Flooding and Damaging Winds in Tennessee, July 25, 2004

July 25, 2004 · NWS OHX · 5 events in 5 counties and zones

3 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 25, 8:55 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 25, 8:55 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
955 AM CDT SUN JUL 25 2004

.UPDATED...

AREA OF SHOWERS AND SOME STRONGER STORMS OVER WEST TN AND NW PART OF
MIDDLE TN THIS MORNING APPEAR TO BE ASSOCIATED IN PART WITH A WEAK
SHORT WAVE NOTED ON THE 12Z UPPER AIR MAPS NEAR MEMPHIS. THE SHORT
WAVE WILL MOVE SLOWLY EAST TODAY WHILE AIDING STORM CHANCES ACROSS
MUCH OF MIDDLE TN. UNLIKE SATURDAY...THESE STORMS WILL BE MOVING
NORTHEAST AT A DECENT SPEED DUE TO THE INCREASED SOUTHWESTERLY FLOW
ALOFT...SO ANY PERIODS OF HEAVY RAIN FOR ANY ONE AREA SHOULD BE
PRETTY BRIEF. PRETTY WIDE COVERAGE OF STORMS EXISTED IN THE NW
COUNTIES AT MID MORNING BUT WILL KEEP SAME POPS SINCE MUCH
OF THE PRESENT ACTIVITY WILL MOVE INTO KY BY NOON.

FRONTAL BOUNDARY STILL KIND OF DIFFUSE AND STILL LOCATED ALONG THE
MIDDLE TN/AL BORDER.  INVERTED SFC TROF TO OUR SOUTH SHOULD HELP
DRAG 70+ DEWPOINTS INTO MIDDLE TN FROM THE SE LATER TODAY AND
TONIGHT.

CURRENT FORECAST IS IN VERY GOOD SHAPE. ABOUT THE ONLY CHANGE
ANTICIPATED FOR THE MORNING UPDATE WILL BE TO MASSAGE CLOUD WORDING
FOR THIS AFTERNOON.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LV
Hazardous weather outlook, Jul 25, 10:00 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 AM CDT SUN JUL 25 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-261030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1100 AM CDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND
POSSIBLY TONIGHT. MOST THUNDERSTORMS WILL CONTAIN LOCALLY HEAVY
RAIN WHICH WILL SIGNIFICANTLY REDUCE VISIBILITIES. THERE IS A SLIGHT
RISK THROUGH THIS EVENING THAT ISOLATED THUNDERSTORMS COULD PRODUCE
DAMAGING WINDS AND HAIL. ALSO...SIGNIFICANT PONDING OF WATER ON
ROADWAYS AND LOCALIZED URBAN FLOODING IN POOR DRAINAGE AREAS CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE.

07

The radar

The Nashville radar (KOHX), 53 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Rutherford

When
July 25, 12:45 PM CST
Where
Rutherford County, 5 mi S of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -86.417

A few trees were down.

Thunderstorm Wind, Jackson

When
July 25, 1:30 PM CST
Where
Jackson County, Dodson Branch
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.317, -85.533

Sheriff's office reported trees were down.

Flash Flood, Van Buren

When
July 25, 2:00 PM CST to 6:00 PM CST
Where
Van Buren County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

Flooding was reported on Highway 30 east and highway 284 at 2 PM CST. By 330 PM CST the north end of Fall Creek Falls State park was flooded and impassable according to reports by the Forest Service.

Thunderstorm Wind, Dekalb

When
July 25, 2:30 PM CST
Where
Dekalb County, Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.000, -85.967

Law enforcement reported a tree down

Flash Flood, Fentress

When
July 25, 3:00 PM CST to 6:00 PM CST
Where
Fentress County, East Portion
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Law enforcement reported that several rural roads were flooded in the eastern part of the county, especially just east of Allardt.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412877, 5412878, 5412879, 5412881, 5412880.